Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Great Falls, MT

June 4, 2006Cascade County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2006, 3:42 PM MDT for Cascade County, Montana. It was in force for 63 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2006, 3:42 PM MDT (21:42 UTC)
Expired
Jun 4, 2006, 4:45 PM MDT
In force
63 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 27 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:43 PM MDTTSTM WND GST 5210 Sw Cascade, MTGARY COOPER BRIDGE...DOT GUAGE.
Jun 4, 3:50 PM MDTTSTM WND GST 555 S Cascade, MTHEAVY RAIN...55 MPH MEASURED WIND GUST.
Jun 4, 4:07 PM MDTTSTM WND GST 60Ulm, MTWIND GUSTS ESTIMATED BETWEEN 50 AND 60 MPH.
Jun 4, 4:11 PM MDTTSTM WND GST 643 Sw Great Falls, MT64 MPH WIND GUST AT THE NWS OFFICE IN GREAT FALLS.
Jun 4, 4:12 PM MDTTSTM WND GST 713 Sw Cascade, MT71 MPH WIND GUSTS NWS OFFICE IN GREAT FALLS.
Jun 4, 4:14 PM MDTTSTM WND GST 643 Sw Great Falls, MT64 MPH PEAK WIND GUST...52 MPH SUSTAINED WIND AT THE GREAT FALLS AIRPORT.
Jun 4, 4:15 PM MDTTSTM WND DMG1 Ne Black Eagle, MTRECREATIONAL VEHICLES PUSHED OVER AND FUNNAL CLOUD SITED.
Jun 4, 4:15 PM MDTTSTM WND DMG1 Ne Black Eagle, MTRECREATIONAL VEHICLES PUSHED OVER AND POSSIBLE FUNNEL CLOUD SIGHTED.
Jun 4, 4:15 PM MDTTSTM WND DMGGreat Falls, MTWIND SPEEDS ESTIMATED NEAR 70 MPH. APPLE TREE BLOWN DOWN IN THE FOX FARM AREA.
Jun 4, 4:15 PM MDTTSTM WND DMGVaughn, MTBILLBOARD ALONG I-15 BLOWN DOWN DUE TO HIGH WINDS.
Jun 4, 4:15 PM MDTTSTM WND GST 6025 Se Cascade, MTWIND SPEEDS ESTIMATED AT 60 MPH.
Jun 4, 4:22 PM MDTTSTM WND GST 64Great Falls, MTMALMSTROM AIR FORCE BASE
Jun 4, 4:30 PM MDTTSTM WND DMGGreat Falls, MT50 FOOT PINE TREE BLOWN OVER ON A HOUSE IN THE FOX FARM AREA.
Jun 4, 4:30 PM MDTHAIL 0.55 E Centerville, MTWINDS GUSTING TO 70 MPH.
Jun 4, 4:40 PM MDTTSTM WND DMGGreat Falls, MTTREE BLOWN DOWN ON TRUCK AND NUMEROUS TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 11:25 AM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2006-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2006-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 042143
SVRTFX
MTC013-042245-
/O.NEW.KTFX.SV.W.0009.060604T2142Z-060604T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
342 PM MDT SUN JUN 4 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASCADE COUNTY IN CENTRAL MONTANA
  THIS INCLUDES THE CITIES OF...GREAT FALLS...CASCADE

* UNTIL 445 PM MDT

* AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
  SIMMS TO 18 MILES NORTH OF EAST HELENA...MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE...
  NEAR FORT SHAW AND CASCADE BY 355 PM MDT
  NEAR SUN RIVER BY 400 PM MDT
  NEAR VAUGHN AND ULM BY 410 PM MDT
  NEAR SUN PRAIRIE BY 415 PM MDT
  NEAR GREAT FALLS INTERNATIONAL AIRPORT BY 420 PM MDT
  NEAR SAND COULEE...GREAT FALLS AND BLACK EAGLE BY 425 PM MDT

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 239 AND 301.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 65 MPH ARE LIKELY WITH
THESE STORMS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4705 11083 4700 11094 4701 11108 4709 11107
      4709 11115 4701 11117 4700 11154 4692 11156
      4691 11180 4712 11179 4714 11194 4722 11204
      4752 11204 4751 11192 4760 11192 4760 11168
      4769 11166 4770 11114

$$

SCHAUMANN
1 follow-up statement
000 
WWUS55 KTFX 042212
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
411 PM MDT SUN JUN 4 2006

MTC013-042245-
/O.CON.KTFX.SV.W.0009.000000T0000Z-060604T2245Z/
CASCADE MT-
411 PM MDT SUN JUN 4 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR
CASCADE COUNTY...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND WIND GUSTS TO 70 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 18 MILES WEST OF MONARCH TO POWER...MOVING
NORTHEAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BLACK EAGLE...CASCADE...
CENTERVILLE...FORT SHAW...GREAT FALLS...GREAT FALLS INTERNATIONAL
AIRPORT...MALMSTROM AFB...SAND COULEE...SIMMS AND SUN PRAIRIE.

THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 242 AND 301.

DAMAGING WINDS UP TO 65 MPH WERE REPORTED IN ULM AND AT THE GREAT 
FALLS WEATHER SERVICE OFFICE WITH THIS STORM. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SUNDAY
EVENING FOR SOUTHWESTERN MONTANA.

LAT...LON 4705 11083 4700 11094 4701 11108 4709 11107
      4709 11115 4701 11117 4700 11154 4692 11156
      4691 11180 4712 11179 4714 11194 4722 11204
      4752 11204 4751 11192 4760 11192 4760 11168
      4769 11166 4770 11114

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:30 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 4, 2:30 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT SUN JUN 4 2006

.DISCUSSION...
A PACIFIC COOL FRONT IS QUICKLY APPROACHING THE REGION THIS
AFTERNOON...AND THIS FRONTAL PASSAGE WILL CREATE AN ACTIVE WEATHER
NIGHT ACROSS CENTRAL AND EASTERN MONTANA.

SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH WESTERN MONTANA AT
2 PM...AND THESE STORMS WILL MOVE ACROSS SOUTHWEST AND CENTRAL
MONTANA DURING THE REMAINDER OF THE AFTERNOON AND THROUGH THE
EVENING HOURS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND HAIL. CURRENT THUNDERSTORM WATCH REMAINS IN
EFFECT FOR SOUTHWEST AND A PORTION OF CENTRAL MONTANA...WHILE A NEW
THUNDERSTORM WATCH IS LIKELY TO BE ISSUED LATER THIS AFTERNOON OR
EARLY THIS EVENING FOR THE EASTERN PORTIONS OF CENTRAL MONTANA AND
PARTS OF EASTERN MONTANA. EXPECT THUNDERSTORMS TO GRADUALLY COME TO
AND END FROM WEST TO EAST LATE THIS EVENING. OVERNIGHT LOWS WILL
COOL TOWARDS FORECASTED LOWS AFTER MIDNIGHT...WHEN SOME CLEARING
TAKES PLACE.

FOR MONDAY THROUGH TUESDAY NIGHT...A FAIRLY QUIET WEATHER PATTERN IS
EXPECTED TO RESIDE OVER THE REGION DURING THIS TIME. A NEW UPPER
LEVEL RIDGE WILL BUILD OVER CENTRAL MONTANA. THIS RIDGE WILL ALLOW
AFTERNOON TEMPERATURES TO SLOWLY WARM BACKUP INTO THE MID 80S...(OR
CLOSE TO 15 DEGREES ABOVE NORMAL) BY TUESDAY. OVERNIGHT LOWS WILL
COOL NICELY DO TO DRY AIR IN PLACE. RIGHT NOW THE AIRMASS LOOKS TO
STABLE AND DRY FOR ANY THUNDERSTORM ACTIVITY...BUT A VERY ISOLATED
MOUNTAIN SHOWER CAN NOT BE RULED OUT...ESPECIALLY TOWARDS MID WEAK.
BRUSDA

TUESDAY NIGHT THROUGH FRIDAY NIGHT...UPPER LEVEL RIDGE TO BUILD OVER
THE AREA THROUGH THURSDAY WITH AN UPPER LEVEL TROF DIGGING ALONG THE
PACIFIC COAST. RETURN TO A MOIST SOUTHWESTERLY FLOW ALOFT THURSDAY
NIGHT THROUGH FRIDAY NIGHT WITH AN INCREASE IN MOISTURE AND CHANCE
OF PRECIPITATION. WARM TEMPERATURES WEDNESDAY AND THURSDAY WITH A
WET AND COOLING TREND FOR FRIDAY. CAMP

SATURDAY THROUGH SUNDAY...MODELS IN FAIR AGREEMENT DURING THIS
PERIOD. AN UPPER LEVEL TROUGH MOVES ACROSS THE FORECAST AREA
SATURDAY. MOST OF THE ENERGY AND MOISTURE WITH THIS SYSTEM GOES
NORTH OF THE AREA. PARTLY TO MOSTLY CLOUDY SKIES ARE
EXPECTED...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FOR
MOST AREAS. WEAK RIDGING ALOFT SUNDAY DRIES ALL BUT THE WESTERN
MOUNTAINS WHERE A WESTERLY FLOW ALOFT RESULTS IN SCATTERED SHOWERS
AND THUNDERSTORMS. TEMPERATURES COOL A FEW DEGREES BUT REMAIN NEAR
SEASONAL AVERAGES. EK

&&

.AVIATION...
UPDATED 1803Z
CENTRAL AND SOUTHWEST MONTANA IS UNDER A SEVERE THUNDERSTORM WATCH
UNTIL 00Z. AN UPPER LEVEL SHORTWAVE IS MOVING ACROSS WESTERN MONTANA
AND WILL BE MOVING INTO CENTRAL MONTANA DURING THE AFTERNOON.
SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL OF
STRONG...DAMAGING WINDS. GUSTS TO 60KTS ARE POSSIBLE NEAR THESE
THUNDERSTORMS. MVFR CONDITIONS MAY DEVELOP NEAR THUNDERSTORMS BUT
VFR CONDITIONS WILL PREVAIL ELSEWHERE DURING THE NEXT 24 HOURS.

&&

.HYDROLOGY...
NO HYDROLOGIC PROBLEMS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  79  48  82 /  60   0   0   0
CTB  47  77  47  80 /  70   0   0   0
HLN  51  83  51  88 /  60   0  10  10
BZN  49  81  44  86 /  50   0   0   0
WEY  37  76  38  78 /  30   0   0  10
DLN  48  79  46  84 /  30   0   0   0
HVR  53  84  51  87 /  80   0   0   0
LWT  51  79  48  82 /  90   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...SEVERE THUNDERSTORM WATCH UNTIL 6 PM THIS EVENING FOR PORTIONS OF
CENTRAL MONTANA AND ALL OF SOUTHWEST MONTANA...

&&

SHORT TERM...BRUSDA
LONG TERM...CAMP/EK/ZELZER
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 4, 9:30 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 AM MDT SUN JUN 4 2006

MTZ008>015-044>055-051200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
930 AM MDT SUN JUN 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF NORTH
CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON AND EVENING...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MOST NORTH
CENTRAL AND SOUTHWEST MONTANA THIS AFTERNOON. A FEW OF THESE STORMS
MAY BECOME SEVERE LATE IN THE AFTERNOON AND EARLY IN THE
EVENING...WITH THE MAIN THUNDERSTORM THREATS BEING DAMAGING WIND
GUSTS AND HAIL. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO
OCCUR IS FROM 2 PM THIS AFTERNOON...UNTIL 9 PM THIS EVENING.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUSDA

In the hours before

Local storm report, Jun 4, 3:18 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND GST     12 W HELENA             46.60N 112.27W
06/04/2006  M52.00 MPH       LEWIS AND CLARK    MT   MESONET

&&

BRUSDA
Local storm report, Jun 4, 3:33 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
333 PM MDT SUN JUN 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CANYON CREEK            46.81N 112.26W
06/04/2006  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            GUSTY WINDS AND HEAVY RAIN.

0325 PM     HAIL             HELENA                  46.60N 112.02W
06/04/2006  E0.25 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            GUST WINDS WITH BREIF HEAVY RAIN.

0330 PM     TSTM WND GST     SILVER CITY             46.76N 112.17W
06/04/2006  E60.00 MPH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HEAVY RAIN.

&&

SAUCIER

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:18 PM MDTSevere Thunderstorm WarningTFXLewis and Clark42 min
Jun 4, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin24 min
Jun 4, 4:41 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin64 min
Jun 4, 5:16 PM MDTSevere Thunderstorm WarningTFXFergus59 min
Jun 4, 5:23 PM MDTTornado WarningTFXChouteau37 min
Jun 4, 5:25 PM MDTSevere Thunderstorm WarningTFXGallatin37 min
Jun 4, 5:29 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty61 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.